Alert archive / Texas / Red Flag Warnings in 2022

Red Flag Warning 4, NWS Brownsville, TX

March 15, 20228 counties in Texas

NWS Brownsville, TX issued this red flag warning at Mar 15, 2022, 2:31 PM CDT for 8 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 15, 2022, 2:31 PM CDT (19:31 UTC)
Expired
Mar 15, 2022, 6:00 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 7.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2022-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2022-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

065 
WWUS84 KBRO 151931
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
231 PM CDT Tue Mar 15 2022

...Threat for Rapidly Spreading Wildfires Continues This  
Afternoon...

.The combination of gusty north winds, very low humidity, very dry
grasses and brush, and warm temperatures will allow for any
wildfire that begins away from the Lower Texas coast to spread
rapidly through late afternoon. Already today, at least one small
brush fire was noted in Starr County. Residents should be very
vigilant with items that could create sparks and ignite the dry
grasses and brush.

TXZ248>255-353-152300-
/O.NEW.KBRO.FW.W.0004.220315T1931Z-220315T2300Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
231 PM CDT Tue Mar 15 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR
RAPIDLY SPREADING WILDFIRE FOR ALL BUT COASTAL CAMERON THROUGH
KENEDY COUNTY...

The National Weather Service in Brownsville has issued a Red Flag
Warning, which is in effect until 6 PM CDT this evening. 

* AFFECTED AREA...Zapata, Jim Hogg, Brooks, Inland Kenedy, 
  Starr, Southern Hidalgo, Inland Willacy, Inland Cameron, and 
  Northern Hidalgo Counties. 

* TIMING...Through 6 PM CDT.

* WIND...North 15 to 20 mph with gusts to 25 mph.

* HUMIDITY...10 to 15 percent

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means critical fire weather conditions are
occurring now...or will shortly. In general...these conditions
include sustained 20 foot winds of 25 MPH or greater...humidity
ranging from below 25 percent in Zapata County to below
45 percent along the coast...each lasting for 2 hours or longer...
and cured fuels. Humidity below 25 percent in most areas will
trigger fire danger at lower wind speeds. Detailed decision
tables are found at HTTP://WEATHER.GOV/RGV/?N=MAPCOLORS#FIRE.

&&

$$

52/BSG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Mar 15, 12:17 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Mar 15, 12:17 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1217 PM CDT Tue Mar 15 2022

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Clears skies can be seen across Deep South Texas
thanks to a cold front that moved through the area earlier today.
VFR conditions will continue to prevail through the TAF period.
The only caveat is at BRO where short range models continue to
keep an area of fog developing early Wednesday morning due to
shallow moisture return and low winds. IFR conditions are expected
at BRO for a few hours before returning to VFR around daybreak.
Winds will remain a bit gusty early this afternoon in wake of the
front but will decrease this evening into Wednesday.

&&

.PREV DISCUSSION... /issued 731 AM CDT Tue Mar 15 2022/

DISCUSSION...The low clds and low vsbys are eroding away quickly
from west to east this morning as the lower surface dewpoints
move in from the W-NW. Accordingly, the Dense Fog Advisories for
the area have been allowed to expire.

PREV DISCUSSION... /issued 631 AM CDT Tue Mar 15 2022/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...IR satl imagery and surface obs are indicating that
the ceilings and vsbys are steadily improving across the RGV
airports allowing for improving aviation conditions this morning.
Will mention a couple of more hours of IFR/MVFR conditions, but
these should be trending quickly towards VFR levels as the drier
air moves into the region from the west. Short range guidance is
bringing a small area of fog back to Cameron County due to shallow
moisture return and light and variable surface winds. This area
looks to only impact the BRO airport early Wed morning.

PREV DISCUSSION... /issued 410 AM CDT Tue Mar 15 2022/

SHORT TERM (Today through Wednesday): IR satl imagery and surface obs
indicate that the cold front has cleared through the western third
of Deep South TX and is progressing steadily eastward towards the
lower TX coastline. To0 the southeast of the front, low clds and
pretty widespread fog has developed across the inland areas and
extending out into the Bay and Gulf waters out to about 20 NM
offshore. Expect these areas of low clds and fog to persist over
the next several hours until the drier air after the cold front
pushes eastwards. Will maintain the Dense Fog Advisories for all
of Kenedy, Willacy and Cameron Counties and the adjacent Bay and
Gulf waters out to 20 NM offshore through at least 12Z this
morning. After the cold front moves offshore later this morning,
drier air will allow for plenty of sunshine to develop over the
region allowing for the high temps to warm up nicely ranging from
near 80 just inland from the coastline to the mid 80s at the
Falcon Reservoir. The PGF behind the cold front will remain pretty
weak with the surface flow becoming more light and variable later
tonight through Wed morning. The surface flow will then become
more E-SE by Wed afternoon as the surface ridging shifts
eastwards. The returning WAA will combine with the good daytime
heating to push the temps back up into the 80- 90 degree range
late Wed. The drier air moving into the RGV after the fropa will
combine with the clr skies and the weak surface winds to allow for
good radiational conditions tonight with lows dropping mid to
upper 40s/lower 50s. The latest temp guidance from the NAM/GFS and
ECMWF are in pretty close agreement and will stick closer to the
warmer side of guidance through Wed.

The latest 00Z BRO sounding showed very limited CAPE and PWAT values
in place over the RGV. Accordingly, the latest radar imagery shows
that all of the conv associated with the cold front has remain
confined to the offshore waters of the Mid and Upper TX coastline
early this morning. So the window of opportunity for conv looks to
be closing pretty quickly for the region as the cold front pushes
offshore. Will not include any significant pops for the region this
morning.

LONG TERM (Wednesday Night through Monday): Wednesday night will be
calm before winds begin to increase by Thursday afternoon due to
a digging mid-level trough moving east through central Texas. Cold
front is still forecast to move through the CWA by Friday
morning. Friday will be breezy following the frontal passage and
showers and thunderstorms on Friday and Saturday have pushed
further east giving only the Gulf Waters a slight chance for
precipitation now. Models have significantly dropped the POPs over
the RGV for the weekend. Temperatures are expected to drop about
5 to 10 degrees from Thursday to Friday. Though, this weekend is
still expected to be pleasant with temperatures in the 70s and
80s.

Monday will be warm and breezy ahead of the next 500mb level trough
as the pressure gradient tightens over southern Texas. Convection
over the coastal counties and Gulf Waters looks to be more favorable
ahead of the incoming front so if we do see rain, there may be
thunderstorms that form as well. The front appears to move through
the CWA by Tuesday morning, but that is past the Long Term period so
will continue to monitor exact timing of that next front. Monday is
forecast to be the warmest day in the Long Term period with highs in
the mid 80s and upper 90s out west. As mentioned in the previous
discussion, RH values for Monday are still above fire weather
concerns at this time.

Fire Weather: Drier air moving in behind the cold front that will
clear through Deep South TX later this morning will lower the RH
values into the teens/lower 20% range across most of Deep South TX
by this afternoon. The 20 foot winds will likely remain too weak to
reach RFD/RFW criteria at this time.

MARINE (Now through Wednesday): Since the PGF after the fropa is
expected to remain pretty weak this morning morning, expect the
winds and seas to remain only in SCEC territory for today over the
Gulf waters. The winds and seas will decrease pretty steadily
later tonight into Wed morning as the center of the surface
ridging moves over the TX coastline. The PGF will then start to
strengthen a bit as the center of the surface ridging moves
eastwards allowing for return of the SE surface winds. Dense Fog
will continue to be an issue for a few more hours across the
Laguna Madre and the lower TX Gulf Waters out to 20 NM offshore.
The vsbys will then improve pretty quickly as the surface winds
shift around from the W-NW allowing drier air to move into the
region.

(Wednesday Night through Monday): Slight chance of showers and
thunderstorms are expected over the Gulf Waters with the incoming
cold front on Friday. Small Craft Exercise Caution/Small Craft
Advisories may be needed throughout the day. Weak shortwaves move
through the Gulf of Mexico this weekend bringing a slight chance
of showers for Saturday and Sunday afternoons. Though, Monday has
the best chance for thunderstorms over the Gulf Waters ahead of
the next front. Winds also increase as the pressure gradient
tightens and Small Craft Advisory may be needed for Monday. Wave
heights are expected to stay mostly favorable between 3 to 5 feet
for most of the Long Term period until Monday when southerly flow
increases and waves get up to 6 to 7 feet.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  52  74  60 /   0   0   0   0
BROWNSVILLE          82  53  81  62 /   0   0   0   0
HARLINGEN            83  50  82  60 /   0   0   0   0
MCALLEN              85  51  85  61 /   0   0   0   0
RIO GRANDE CITY      85  47  87  58 /   0   0   0   0
SOUTH PADRE ISLAND   72  58  69  62 /   0   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
https://weather.gov/rgv

68-McGinnis/Aviation
Hazardous weather outlook, Mar 15, 12:55 PM CDT, 1 hour 36 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
1255 PM CDT Tue Mar 15 2022

TXZ248>257-351-353-160000-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
1255 PM CDT Tue Mar 15 2022

This Hazardous Weather Outlook is for Deep South Texas and the Rio
Grande Valley.

.DAY ONE...This Afternoon and Tonight

An elevated threat for rapid spread of wildfire will continue
through 4 PM due to the combination of cured fuels, low to very
low humidity, and winds 15 mph with gusts to 20 mph. At the
beaches of South Padre Island and Boca Chica, moderate rip
currents and choppy waves will make swimming difficult.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated rip and south to north longshore currents are expected
Thursday, with moderate to potentially strong rip currents Friday
and Saturday, then again later Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-160000-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
1255 PM CDT Tue Mar 15 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisory conditions will be possible Friday due to
north winds 20 to 25 knots and seas approaching 7 feet, and again
Monday with south winds increasing to 20 to 25 knots and seas
building to or above 7 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Update: 52/BSG

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 12:55 AM CDTDense Fog AdvisoryBROCameron, Kenedy, Willacy6 hr
Mar 15, 12:55 AM CDTMarine Dense Fog AdvisoryBRO6 hr

Nearby

Red Flag Warnings in Texas, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.